Texas, 2021

Rip Current in Texas, May 23, 2021

May 23, 2021 · NWS BRO · 1 event in 1 county or zone

Agitated Gulf seas occurred on the afternoon and evening of May 23rd, leading to an elevated risk for rip currents at local beaches. Pronounced easterly swell was noted in offshore buoys as well as via eyewitness accounts from those in the surf that weekend.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Agitated Gulf seas occurred on the afternoon and evening of May 23rd, leading to an elevated risk for rip currents at local beaches. Pronounced easterly swell was noted in offshore buoys as well as via eyewitness accounts from those in the surf that weekend. Cameron County Beach Patrol responded to a call regarding a drowning victim later that evening, with witnesses suggesting/confirming the fatality was rip current related.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 23, 2:21 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 23, 2:21 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
321 PM CDT Sun May 23 2021

.SHORT TERM (Tonight through Monday Night): Isolated showers
and thunderstorms, associated with an upper-level low sitting
over the extreme western Gulf of Mexico, have began to develop
across portions of the CWFA early this afternoon. Hit/miss showers
and thunderstorms will remain intact across deep South Texas
through the rest of the afternoon and evening as the upper low
slowly drifts northward. Generally, only light to moderate
rainfall accumulations are expected. A quick quarter to half an
inch of rain is possible with heavier showers.

A deep mid/upper-level low over the western CONUS will lift
northward later tonight and into Monday, helping build an
elongated west-to-east subtropical ridge over central Mexico and
kicking the weak disturbance that is currently overhead
northeastward in the process. Rainfall chances don't quite end
just yet, though. Model consensus points at weak perturbations in
the mid-level flow and has a surface coastal trough developing
tonight, leading to showers and thunderstorms beginning early-mid
Monday morning. Daytime heating should help enhance the shower and
thunderstorm activity across much of Deep South Texas by late
morning or early afternoon. Kept Pops generally at 30-50% across
much of the CWFA for Monday. Afternoon high temperatures will
highly depend on cloud cover and exact coverage of these
convective showers and storms, but anticipate highs in the upper
80s and lower 90s in most locations. Precipitation chances will
drastically drop after sunset, but isolated showers will remain
possible along the coast and offshore into Tuesday morning. A very
warm and muggy night is in store Monday night, with lows only
dropping into the mid-upper 70s.

.LONG TERM (Tuesday through Sunday): As the 500 mb trough axis
that is bringing the rainfall to much of TX today will lift out to
the north and northeast Tues over the top of the ridge axis that
is centered over the Gulf of Mex and the eastern Gulf Coast. This
will allow 500 mb ridging to build over northern Mex and the RGV
through the end of this week into next weekend. A 500 mb trough
axis will move over northern TX next weekend which will help
squash the ridge axis a bit. However, this trough axis does not
push far enough southwards to have much of an impact to the RGV
next weekend. As the ridge axis builds over the region, hotter
temps will be spreading across the RGV. So expect temps to reach
above climo through the end of May. Deep layer moisture is very
limited over the region as the 500 mb ridging builds back in
place. So will go with no mention of measurable rainfall
throughout the longer range period.

The ECMWF and GFS 500 mb fields are in generally good agreement in
building the ridging through next weekend. So will go close to the
ECMWF and the GFS temps/pops blend for the longer range forecast
period. Heat Index Values will likely spike up into the 105-109
degree range over the western counites from Tues/Wed onwards.

The latest TWO from NHC indicates that the Atlantic/Carib Sea/Gulf
will remain pretty quiet over the next 5 days after TS Ana
dissipates over the northern Atlantic. So no tropical concerns at
this time.

Overall forecast confidence is above average for the longer range
period.

&&

.MARINE (Now through Monday Night): Elevated easterly or east-
southeasterly swell on the Gulf will gradually subside this
afternoon and evening. A Small Craft Advisory remains in effect
for the offshore Gulf waters until 7 AM CDT Monday for wave/swell
heights between 6 and 8 feet. Meanwhile, small craft should
exercise caution on the nearshore Gulf waters through tonight and
Monday morning. Mostly favorable marine conditions will commence
by Monday evening as Gulf seas decrease between 3 and 5 feet.
Winds will remain light to moderate out of the southeast through
the short term period. Small Craft Advisories are not anticipated
to be extended beyond Monday morning.

Tuesday through Friday Night: The PGF will relax gradually
throughout the longer range period as the 500 mb ridging builds
over the region. This will allow the winds and seas to drop down
somewhat which will allow the conditions to fall below
SCEC/borderline SCA territory.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  87  75  85 /  30  40  20  10
BROWNSVILLE          74  87  77  88 /  30  30  20  10
HARLINGEN            73  88  75  88 /  30  40  10  10
MCALLEN              74  89  76  92 /  20  30  10  10
RIO GRANDE CITY      72  92  74  96 /  10  20  10  10
SOUTH PADRE ISLAND   75  80  77  81 /  30  40  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 7 PM CDT this evening for TXZ256-257-
     351.

GM...Small Craft Advisory until 7 AM CDT Monday for GMZ170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...67-Mejia
Long Term...60-Speece
Hazardous weather outlook, May 23, 3:46 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
446 PM CDT Sun May 23 2021

TXZ248>257-351-353-242200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
446 PM CDT Sun May 23 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.

Minor coastal flooding, with waves occasionally washing up to
near the base of the dunes, is possible at the beaches of South
Padre Island and at Boca Chica Beach around high tide which occurs
at 3:24 AM late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated risk of rip currents is possible at the local beaches
through Wednesday.

Heat indices between 105 and 110 degrees is expected across the
Upper Rio Grande Valley and Zapata County Thursday through
Saturday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-242200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
446 PM CDT Sun May 23 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

A Small Craft Advisory is in effect for the Gulf of Mexico waters
from 20 to 60 nautical miles offshore until 7 AM CDT Monday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Marginal Small Craft Advisories are possible for the outer
Gulf of Mexico Coastal waters 20 to 60 nautical miles east of
Padre Island Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 23, 4:08 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Brownsville TX
508 PM CDT Sun May 23 2021

TXZ250-232245-
Brooks TX-
508 PM CDT Sun May 23 2021

...SPECIAL WEATHER STATEMENT...

At 505 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along and either side of highway 281 near Rachal and
Encino, moving northwest at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Rachal, Encino and El Coyote Ranch Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2690 9799 2680 9824 2707 9841 2712 9800
TIME...MOT...LOC 2205Z 135DEG 17KT 2691 9816

59

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Cameron

When
May 23, 5:30 PM CST to 6:00 PM CST
Where
Coastal Cameron forecast zone
Deaths
1 direct, 0 indirect
Reported by
Coast Guard

Cameron County Beach Patrol responded to a call regarding a drowning victim which came in at 6:47 PM that evening. Witnesses suggested/confirmed the fatality was rip current related, and an off-duty NWS employee vouched for the dangerous rip current potential during the entire weekend (May 22-23).

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Cameron2021-05-23MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960751.